Alert archive / Tennessee / Wind Advisories in 2024

Wind Advisory 7, NWS Morristown, TN

February 22, 20245 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Feb 22, 2024, 2:33 AM EST for 5 counties in Tennessee. It took effect at Feb 22, 2024, 10:00 AM EST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2024, 2:33 AM EST (07:33 UTC)
In effect from
Feb 22, 2024, 10:00 AM EST
Expired
Feb 23, 2024, 12:00 AM EST
In force
14 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS74 KMRX 220733
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
233 AM EST Thu Feb 22 2024

TNZ041-043-072-074-087-222115-
/O.NEW.KMRX.WI.Y.0007.240222T1500Z-240223T0500Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
233 AM EST Thu Feb 22 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT
EST TONIGHT...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...From 10 AM this morning to midnight EST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
571 
WWUS74 KMRX 222010
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
310 PM EST Thu Feb 22 2024

TNZ041-043-072-074-087-230500-
/O.CON.KMRX.WI.Y.0007.000000T0000Z-240223T0500Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
310 PM EST Thu Feb 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until midnight EST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
312 
WWUS74 KMRX 230242
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
942 PM EST Thu Feb 22 2024

TNZ041-043-072-074-087-230500-
/O.CON.KMRX.WI.Y.0007.000000T0000Z-240223T0500Z/
Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Cades Cove, 
Elkmont, Gatlinburg, Citico, and Coker Creek
942 PM EST Thu Feb 22 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

* WHAT...Southwest winds 15 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky 
  Mountains, Sevier Smoky Mountains and Southeast Monroe 
  Counties.

* WHEN...Until midnight EST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Feb 22, 12:42 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 22, 12:42 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1242 AM EST Thu Feb 22 2024

...New AVIATION...

.UPDATE...
Issued at 1020 PM EST Wed Feb 21 2024

Some adjustments will be made to temperatures, as obs have been
cooling faster than forecast in several locations. Lows will be
reduced slightly, based on the obs and the latest guidance. Winds
are staying up in some spots however, which should limit the rate
of temperature fall. Tomorrow should be quite a mild day, with
breezy SW winds, and mainly thin/partial high cloud cover.

&&

.SHORT TERM...
(This evening through Thursday)
Issued at 220 PM EST Wed Feb 21 2024

Key Messages:

1. Southerly/southwesterly winds increase tomorrow morning with
gusts up to 25 to 30 mph possible in the afternoon. Gusts up to 40
mph will be possible in the higher elevations.

2. Scattered showers will move into the region starting tomorrow
afternoon.

Discussion:

In the upper levels, a ridge will be over the region tonight.
Tomorrow morning, a trough will move into the OH/TN Valleys. At
the surface, a low will move into MO/IL tonight and into OH by
tomorrow afternoon. The cold front will still be well to the north
and west of the region by tomorrow afternoon/evening. Hi-res and
ensemble guidance show scattered showers developing in the TN
Valley well ahead of the front tomorrow afternoon. Higher rain
chances will be moving in tomorrow evening.

This system will bring a strong 850mb jet around 40 to 50 knots.
The jet will be strongest over the northern Cumberland Plateau.
Southerly or southwesterly winds will be strongest in the higher
elevations of the East Tennessee mountains and other high spots
like Frozen Head. Gusts up to 40 mph will be possible in those
high elevations. Holding off on a Wind Advisory for now but one
may be issued later for the mountain zones with winds peaking
tomorrow afternoon. Elsewhere, gusts up to 30 mph will be
possible. Despite clouds moving into the region tomorrow morning,
highs will be above normal in the 60s as warm air advection
continues.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 220 PM EST Wed Feb 21 2024

Key Messages:

1. A cold front will bring rain showers and a slight chance for
thunderstorms Thursday night into early Friday. Gusty winds can be
expected as well, especially for higher elevations in the East
Tennessee mountains.

2. A stronger push of cold air is expected by Saturday, along with
some rain showers/higher elevation snow showers.

3. A warming trend is expected late weekend into mid week, and
precipitation chances increase again by mid week.

Discussion:

We start the period with a short wave aloft and surface cold front
approaching.  This system will swing across the area Thursday night,
with the left exit region of the jet providing a period of decent
upper divergence as well. Expect showers to move across the area
during the night and exit early Friday. The southwesterly 850 mb low
level jet is forecast to be somewhere in the 40-50 kt range ahead of
the front, which will provide some gusty winds over the higher
elevations of the E TN mountains. Will have a few gusts to around 40
mph in the forecast for early Thursday night in the higher
elevations of the Smokies, but could end up with a few locally
higher gusts over the highest peaks. Will keep the mention in the
HWO for now. Most of the model/ensemble data suggest there will be
some weak CAPE available as well, most likely in the 100-150 J/kg
range, so will include a slight chance of thunder across much of the
area. Cannot rule out a few strong wind gusts as the showers/storms
move in especially Plateau, but the threat of severe storms looks
very low at this time.

Friday night into Saturday another upper level short wave will be
dropping southeast through the Eastern US upper trough, along with
another surface cold front. This front will move across the area
Saturday, with a brief shot of much colder air moving in behind it.
We will likely see a round of rain showers/ higher elevation snow
showers Saturday mainly northern two thirds of the area, with the
snow showers getting an orographically induced boost over the higher
terrain in the cold advection and northwest flow. Some light snow
accumulations look likely over the higher elevations, and this will
be mentioned in the HWO as well.

It will be turning warmer for the the latter part of the weekend
through the end of the weekend as the flow takes on more of a
southerly component again.  Sunday into Monday look drier overall,
although as the warmer air begins to return there may be enough
isentropic lift for some light showers. For now will not argue with
the slight chance PoPs from the NBM Sunday night. Late in the period
there is a lot of uncertainty as models are struggling to handle the
next upper wave and cold front that is forecast to be approaching
sometime in the Tuesday/Wednesday time frame. Given the lack of
clarity on the details, the NBM approach of broadbrushed chance to
low likely PoPs for the Tuesday/Wednesday time frame looks
reasonable, as a period of showers and possibly some thunder looks
increasingly likely at some point mid week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1241 AM EST Thu Feb 22 2024

VFR conditions continue today with increasing mid level clouds
through the afternoon. Showers increase in coverage by 0z Friday
with more widespread showers, and perhaps some thunderstorms at
CHA and TYS, between 0z and 06z Friday. Southwest winds will be
gusty at times this afternoon with an increasing pressure gradient
across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             66  49  63  37 /  20 100  10   0
Knoxville McGhee Tyson Airport, TN  64  49  60  35 /  30 100  20   0
Oak Ridge, TN                       63  47  60  35 /  50 100  20   0
Tri Cities Airport, TN              64  47  56  33 /  20 100  40  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...DGS
AVIATION...JB
Hazardous weather outlook, Feb 21, 2:33 PM EST, 12 hours before
Hazardous Weather Outlook
National Weather Service Morristown TN
233 PM EST Wed Feb 21 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
233 PM EST Wed Feb 21 2024 /133 PM CST Wed Feb 21 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A weather system will bring breezy to gusty winds Thursday into
early Thursday night. Higher elevations of the East Tennessee
mountains could observe isolated wind gusts in excess of 40 mph in
the highest peaks. Elsewhere, gusts between 20 to 35 mph are
possible.

Scattered rain showers and higher elevation snow showers will
move across mainly central and northern portions of the area
Saturday. Light snow accumulations will be possible over some of
the higher elevations Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Wind Advisories in Tennessee, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.